Georgia, 2018

Flash Flooding and Hail in Georgia, May 31, 2018

May 31, 2018 · NWS FFC · 11 events in 7 counties and zones

With ample deep moisture persisting across the region, strong afternoon heating aided by a weak upper-level trough resulted in numerous strong thunderstorms across north Georgia with isolated reports of severe thunderstorms producing damaging wind gusts. Heavy rainfall amounts occurred in portions of north and central Georgia, generally in the northeast Georgia mountains, and in the greater…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$64,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

With ample deep moisture persisting across the region, strong afternoon heating aided by a weak upper-level trough resulted in numerous strong thunderstorms across north Georgia with isolated reports of severe thunderstorms producing damaging wind gusts. Heavy rainfall amounts occurred in portions of north and central Georgia, generally in the northeast Georgia mountains, and in the greater Columbus area. In these locations, rainfall amounts of 3 to 4 inches were common, with isolated higher amounts to 5 inches in the mountains, which produced isolated flash flooding and exacerbated flooding from the previous day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 31, 1:58 PM EST, 32 minutes earlier.

Area forecast discussion, May 31, 1:58 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
258 PM EDT Thu May 31 2018

.SHORT TERM /Tonight through Friday Night/...
Diurnal convection continues this afternoon, and already seeing
high rainfall amounts associated with cells that remain/back-build
over the same area. More organized convection developing north of
the GA/TN border is expected to drop into the northern zones over
the next hour or so. These storms are producing significant
lightning, small hail and heavy rainfall. Hi-Res short term models
suggest that this complex of storms will drop into the northern
metro Atlanta area, but may begin weakening/dissipating as daytime
heating shuts off. Have kept likely pops over the northern
portions of the state through early evening to capture best
chances.

Friday looks to be a near-repeat of today as outflow boundary from
TN triggers organized convection over the northern portions of the
state. Unfortunately this could once again drench areas that are
already saturated. Timing still continues to be a concern, with
the models solutions vastly different in timing into the state (on
the order of hours). Model instability is higher than today, and
at this time SPC has a Marginal Risk of severe storms over all of
north Georgia - north of a line from Carrollton to Washington.

Have generally used a guidance blend for temperatures and
dewpoints, which has been a good overall performer the last
several days. Expect a gradual warming trend to continue as cloud
scattering late in the morning/early afternoon will allow for
better insolation.

Although widespread flash flooding is not anticipating, and there
is no Flash Flood Watch in effect, isolated areas where
training/redevelopment occurs could result in pockets of
extremely heavy rainfall.

31

.LONG TERM /Saturday through Thursday/...

Not much change to the long term portion which looks to be in
good standing. Modified pops slightly on Sat afternoon to account
for altered timing on strong shortwave. Otherwise, just loaded in
new guidance for temps without any additional changes to the
extended pops.

Deese

/Issued 416 AM EDT Thu May 31 2018/

A fairly typical summertime airmass will be in place to
start the long term with plenty of moisture and instability
to allow for showers and thunderstorms across the area.
A short wave will be moving across the area Friday night and
Saturday in the NNW flow aloft to help aid the potential for
convective activity. This will favor N and W GA with the
highest pops Friday night, most so in the evening, and favor
central and portions of N GA on Saturday.

Another short wave is expected later Saturday night and Sunday
along with a weak cold front and a flare up of scattered to
numerous showers and storms is expected on Sunday.

The good news is the front moves through the area bringing
enough dry air with it to end precip chances for Monday and
Tuesday. There could be enough moisture return to central GA on
Wednesday for a slight chance of showers and thunderstorms.
Area rainfall potential Friday night through Sunday will be
considerably lower than the past several days as the convection
will be more hit and miss than widespread.

For the most part, temperatures will run above normal until the
front passes late Sunday and Sunday night, thee around normal
Monday through Wednesday.

BDL

&&

.AVIATION...
18Z Update...
MVFR to VFR conditions are prevailing across the area this
afternoon, and convection is isolated to scattered in nature over
portions of the state. Expect precip coverage to diminish quickly
after sunset. Confidence for morning ceilings is medium, but most
models are indicating SCT-BKN IFR close to sunrise, then improve
conditions quickly by 15z. Winds will be west at 7-10kt through
00z, then 5-7kt for the remainder of the period. Have included a
PROB30 for -TSRA for 22-00z Friday afternoon.

//ATL Confidence...18Z Update...
Medium confidence in convective timing and morning ceilings.
High confidence in all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  89  70  89 /  30  40  40  30
Atlanta         72  87  72  88 /  30  40  40  30
Blairsville     66  83  63  84 /  30  60  50  30
Cartersville    70  87  69  88 /  30  60  50  30
Columbus        73  90  74  90 /  50  30  40  30
Gainesville     70  86  70  87 /  50  50  40  30
Macon           72  91  73  90 /  50  30  40  30
Rome            70  87  69  89 /  20  60  50  30
Peachtree City  71  88  71  89 /  30  40  40  30
Vidalia         73  91  74  90 /  40  30  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....Deese
AVIATION...31
Hazardous weather outlook, May 31, 3:45 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
445 AM EDT Thu May 31 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011000-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
445 AM EDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms can be expected across the
area today and tonight, most so in the afternoon and evening.
A few storms could be strong to severe with the main hazards
being strong gusty winds, frequent lightning and locally heavy
rainfall. The most likely location for any severe storms
will be north of Atlanta and Athens.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms can be expected Friday
through Sunday, most so in the afternoon and evening. A few of
these storms could be strong with gusty winds, frequent
lightning and locally heavy rainfall.

No hazardous weather is expected Monday and Tuesday.
There will be a slight chance of thunderstorms over portions
of central Georgia on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but spotters
are encouraged to submit reports of any severe weather and flooding
through the web by going to weather.gov/atlanta

In the hours before

Local storm report, May 31, 12:58 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
158 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      5 NE GARLAND            34.57N  83.85W
05/30/2018                   WHITE              GA   EMERGENCY MNGR

            SANDY FLATS ROAD WAS CLOSED DUE TO HIGH WATER.

&&

CORRECTED EVENT DATE...EVENT TIME...FATALITIES...INJURIES

EVENT NUMBER FFC1800155

LREAVES
Local storm report, May 31, 1:01 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      4 SSE SAUTEE            34.63N  83.67W
05/30/2018                   WHITE              GA   EMERGENCY MNGR

            ROY POWERS ROAD WAS CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER FFC1800156

LREAVES
Special weather statement, May 31, 1:17 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
217 PM EDT THU MAY 31 2018

GAZ042-052-311845-
Carroll GA-Heard GA-
217 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARROLL AND
NORTHWESTERN HEARD COUNTIES UNTIL 245 PM EDT...

At 217 PM EDT...a strong thunderstorm was over Blackjack Mountain, or
13 miles southwest of Carrollton...moving east at 10 mph.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas. Trees
           can down more easily with wet soils.

Some locations in the path of this storm include
Bowdon, Ephesus, Roopville, Tyus, Blackjack Mountain and
Roosterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3358 8531 3355 8509 3341 8505 3337 8520
      3338 8529 3354 8532 3356 8532
TIME...MOT...LOC 1817Z 277DEG 9KT 3348 8527

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 31, 1:43 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
243 PM EDT THU MAY 31 2018

GAZ016-311915-
White GA-
243 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE COUNTY UNTIL
315 PM EDT...

At 242 PM EDT...a strong thunderstorm was over Leaf, or near
Cleveland. This storm was nearly stationary.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas. Trees
           can down more easily with wet soils.

Some locations in the path of this storm include
Cleveland and Leaf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3460 8364 3456 8363 3455 8362 3454 8362
      3453 8364 3453 8363 3452 8365 3460 8377
      3464 8374
TIME...MOT...LOC 1842Z 311DEG 3KT 3459 8368

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 31, 2:07 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
307 PM EDT THU MAY 31 2018

GAZ003>005-311945-
Whitfield GA-Catoosa GA-Murray GA-
307 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD...
NORTHEASTERN CATOOSA AND NORTHEASTERN MURRAY COUNTIES UNTIL 345 PM
EDT...

At 306 PM EDT...a strong thunderstorm was near Red Clay, or 13 miles
east of Ringgold...moving southeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dalton, Varnell, Cohutta, Crandall, Tennga, Beaverdale, Dawnville,
Sumac, Cisco, Gregory, Red Clay S.p. and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8465 3498 8464 3488 8462 3476 8501
      3499 8502
TIME...MOT...LOC 1906Z 331DEG 13KT 3498 8489

WIND...40MPH
Special weather statement, May 31, 2:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
312 PM EDT THU MAY 31 2018

GAZ006-008-009-311945-
Union GA-Towns GA-Fannin GA-
312 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR UNION...TOWNS AND FANNIN COUNTIES
UNTIL 345 PM EDT...

At 311 PM EDT...a line of strong thunderstorms was along a line
extending from near Ivy Log to near Mineral Bluff...and moving east
at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Blue Ridge, Hiawassee, Blairsville, Young Harris, Morganton, Suches,
Blue Mountain Shelter, Gumlog, Higdon, Loving, Jones Creek, Woods
Hole Shelter, Epworth, Mineral Bluff, Vogel State Park, Stover Creek
Shelter, Gaddistown, Hemp, Margret and Brasstown Bald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3490 8363 3488 8366 3484 8366 3478 8382
      3473 8390 3474 8395 3472 8398 3469 8399
      3465 8407 3466 8413 3460 8419 3464 8420
      3467 8425 3472 8425 3480 8431 3484 8437
      3486 8443 3497 8449 3499 8424 3499 8389
TIME...MOT...LOC 1911Z 287DEG 14KT 3496 8401 3490 8431

WIND...40MPH

The radar

The Northeast Alabama radar (KHTX), 102 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Whitfield

When
May 31, 2:30 PM EST to 2:45 PM EST
Where
Whitfield County, 0.95 mi SW of Parrett Crossing
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.961, -84.962

The Whitfield County Emergency Manager reported numerous trees blown down across the norther part of the county, around the Cohutta area.

Flash Flood, White

When
May 31, 2:55 PM EST to 7:45 PM EST
Where
White County, 0.66 mi N of Leaf to 2.14 mi SE of Leaf
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.590, -83.671

The Emergency Manager reported Kinsey Town Road was closed due to water over the roadway. Radar estimates indicate 3 to 5 inches of rainfall occurred in the area.

Hail, Whitfield

When
May 31, 3:08 PM EST to 3:15 PM EST
Where
Whitfield County, 0.58 mi SSW of Callaway Mill
Measured
1 in hail
Reported by
911 Call Center
Coordinates
34.823, -85.056

The Whitfield County 911 center reported quarter size hail on Mount Vernon Road near Tunnel Hill.

Thunderstorm Wind, White

When
May 31, 3:40 PM EST to 3:55 PM EST
Where
White County, 2.11 mi SW of Cleveland White Arpt to 1.69 mi SSW of Helen
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
34.700, -83.758

The White County Emergency Manager reported multiple trees blown down across the Smithgall Woods State Park.

Flash Flood, White

When
May 31, 4:00 PM EST to 7:00 PM EST
Where
White County, 0.47 mi SE of Helen to 0.65 mi W of Helen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.695, -83.715

Multiple reports of flooding in Helen were relayed by the Emergency Manager, including along Main Street and near Helen Tubing and Waterpark.

Flash Flood, White

When
May 31, 4:00 PM EST to 9:00 PM EST
Where
White County, 2.89 mi WSW of Helen to 2.49 mi NNW of Yonah
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.686, -83.768

Emergency Management reported that the road through Smithgall Woods State Park was damaged by flash flooding due to heavy rain. Additionally, multiple mudslides were reported in the park. The nearby Carolina Springs Road was also reported to be underwater.

Thunderstorm Wind, Dawson

When
May 31, 4:57 PM EST to 5:05 PM EST
Where
Dawson County, 2.37 mi NNW of Barrettsville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.360, -84.190

The Dawson County Emergency Manager reported a tree blown down southwest of Dawsonville.

Thunderstorm Wind, Banks

When
May 31, 5:10 PM EST to 5:15 PM EST
Where
Banks County, 0.9 mi NW of Five Pts
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.240, -83.390

The Banks County Emergency Manager reported a tree blown down northeast of Commerce.

Thunderstorm Wind, Forsyth

When
May 31, 5:23 PM EST to 5:30 PM EST
Where
Forsyth County, 4.23 mi ESE of Dunn
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.210, -84.050

The Forsyth County Emergency Manager reported a tree blown down east of Cumming. The falling tree damaged a house, no injuries were reported.

Flash Flood, Greene

When
May 31, 6:30 PM EST to 8:30 PM EST
Where
Greene County, 0.33 mi SW of Greshamville to 2.13 mi WNW of Wrayswood
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.627, -83.324

Emergency Manager reported that five roads were washed out in the Greshamville area, northward toward Farmington.

Thunderstorm Wind, Catoosa

When
May 31, 8:40 PM EST to 8:55 PM EST
Where
Catoosa County, 0.43 mi ENE of East Boynton to 2.57 mi NNE of Mount Pisgah
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.923, -85.163

The Catoosa County Emergency Manager reported trees blown down from around Boynton Drive at Baggett Road to around Highway 151 and Mt Pisgah Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750471, 762157, 750468, 750473, 762158, 762159, 750474, 750475, 750476, 762161, 750487.